Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 30, NWS Charleston, SC

April 8, 2006Chatham County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 8, 2006, 4:08 PM EDT for Chatham County, Effingham County, Georgia. It was in force for 59 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2006, 4:08 PM EDT (20:08 UTC)
Expired
Apr 8, 2006, 5:07 PM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Chatham County, GA, Effingham County, GA

What was reported inside it

TimeReportWhereRemark
Apr 8, 4:10 PM EDTHAIL 0.5Meldrim, GADIME SIZE HAIL REPORTED IN MELDRIUM.
Apr 8, 4:15 PM EDTTSTM WND DMG2 S Eden, GATREES AND LIMBS DOWN OFF OLD RIVER RD JUST NORTH OF I-16.
Apr 8, 4:20 PM EDTHAIL 1Bloomingdale, GA
Apr 8, 4:24 PM EDTHAIL 0.5Pooler, GA
Apr 8, 4:26 PM EDTHAIL 1.75Pooler, GAANOTHER REPORT OF PEA HAIL ALSO RECEIVED.
Apr 8, 4:31 PM EDTHAIL 0.5Port Wentworth, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 1:30 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 082009
SVRCHS
GAC051-103-082115-
/O.NEW.KCHS.SV.W.0030.060408T2008Z-060408T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT SAT APR 8 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA
  CHATHAM COUNTY IN SOUTHEAST GEORGIA

* UNTIL 515 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED 6 MILES WEST OF MELDRIM...OR ABOUT 8
  MILES EAST OF PEMBROKE...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  EDEN AND MELDRIM...
  RINCON AND MEINHARD...
  BLOOMINGDALE

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3223 8145 3209 8137 3214 8112 3238 8123

$$

24
3 follow-up statements
000 
WWUS52 KCHS 082036
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
435 PM EDT SAT APR 8 2006

GAC051-103-082115-
/O.CON.KCHS.SV.W.0030.000000T0000Z-060408T2115Z/
EFFINGHAM-CHATHAM-
435 PM EDT SAT APR 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EFFINGHAM AND CHATHAM COUNTIES...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS...MOVING NORTHEAST AT 45 MPH. PERSONS IN THE DOWNTOWN
SAVANNAH AREA SHOULD TAKE COVER IMMEDIATELY.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLOOMINGDALE...EDEN...MARLOW...MEINHARD...MELDRIM...MONTEITH...PORT
WENTWORTH AND RINCON.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3223 8145 3209 8137 3214 8112 3238 8123

$$

24
000 
WWUS52 KCHS 082044
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT SAT APR 8 2006

GAC103-082053-
/O.CAN.KCHS.SV.W.0030.000000T0000Z-060408T2115Z/
EFFINGHAM-
443 PM EDT SAT APR 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM COUNTY HAS BEEN
CANCELLED...

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3212 8130 3203 8123 3207 8110 3221 8117

$$

GAC051-082115-
/O.CON.KCHS.SV.W.0030.000000T0000Z-060408T2115Z/
CHATHAM-
443 PM EDT SAT APR 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CHATHAM COUNTY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL 
AROUND THE CITY OF SAVANNAH. THE STORM IS MOVING NORTHEAST AT 45 MPH.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3212 8130 3203 8123 3207 8110 3221 8117

$$

24
000 
WWUS52 KCHS 082107 RRA
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
506 PM EDT SAT APR 8 2006

GAC051-082116-
/O.CAN.KCHS.SV.W.0030.000000T0000Z-060408T2115Z/
CHATHAM-
506 PM EDT SAT APR 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM COUNTY HAS BEEN
CANCELLED...

AT 506 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED. A FEW MORE STORMS
WILL BE MOVING BACK INTO THE COUNTY FROM THE SOUTH IN THE NEXT
HALF HOUR...BUT AT THIS TIME THEY ARE NOT SEVERE.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3212 8130 3203 8123 3207 8110 3221 8117

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:09 PM EDT, 59 minutes earlier.

Area forecast discussion, Apr 8, 3:09 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT SAT APR 8 2006

DUE TO ONGOING SEVERE WX...THE AFTERNOON FCST PACKAGE WILL BE
DELAYED. PRODUCTS SHOULD BE AVAILABLE STARTING BETWEEN 4 AND 5 PM
EDT /20-21Z/. A MORE COMPETE AFD WILL LIKELY BE AVAILABLE AT THAT
TIME AS WELL.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 8 PM TODAY.
MARINE...SMALL CRAFT ADVISORY FOR AMZ330-350-352-374.

&&

33
Hazardous weather outlook, Apr 8, 3:30 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EST SAT APR 8 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-091000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
230 PM EST SAT APR 8 2006

...TORNADO WATCH IN EFFECT UNTIL 9 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT
THE REGION THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT.
CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES. REFER
TO THE TORNADO WATCH...ALONG WITH ANY SPECIAL WEATHER STATEMENTS OR
WARNINGS FOR ADDITIONAL INFORMATION.

.LAKE WINDS...A LAKE WIND ADVISORY IS IN EFFECT FOR LAKE MOULTRIE
UNTIL 8 PM TONIGHT. WINDS WILL INCREASE TO 20 KNOTS AND GUSTS AS
HIGH AS 30 KNOTS MAY OCCUR NEAR THE LAKE SHORE. WINDS MAY BRIEFLY
DROP THIS EVENING AHEAD OF A STRONG COLD FRONT BUT WILL QUICKLY
SURGE TO 20 TO 25 KNOTS BEHIND THE FRONT AS STRONG HIGH PRESSURE
BUILDS INTO THE REGION. ANOTHER LAKE WIND ADVISORY WILL LIKELY BE
NEEDED TONIGHT. REFER TO THE LATEST NON-PRECIPITATION STATEMENT AND
RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.RIP CURRENTS...THERE WILL BE AN INCREASING RISK FOR RIP CURRENTS
SUNDAY THROUGH TUESDAY AS MODERATE NORTHEAST WINDS DEVELOP ALONG THE
COAST AND THE ADJACENT COASTAL WATERS. THE RISK WILL BE HIGHEST
ALONG THE BEACHES OF NORTH COASTAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

JRL

In the hours before

Local storm report, Apr 8, 3:28 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
328 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             FIVE POINTS             31.92N 82.03W
04/08/2006  E0.75 INCH       TATTNALL           GA   PUBLIC

            PENNY SIZE HAIL REPORTED

&&

REV
Local storm report, Apr 8, 3:35 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             GLENNVILLE              31.94N 81.93W
04/08/2006  M1.25 INCH       TATTNALL           GA   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE REPORTED IN GLENNVILLE

&&

REV
Local storm report, Apr 8, 3:40 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             7 E TISON               31.94N 81.90W
04/08/2006  E0.75 INCH       TATTNALL           GA   TRAINED SPOTTER

            ONE HALF TO THREE QUARTER INCH HAIL REPORTED.

&&

REV
Local storm report, Apr 8, 3:56 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MONCKS CORNER           33.20N 80.01W
04/08/2006  E0.25 INCH       BERKELEY           SC   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NORTH OF MONKS CORNER AT SHORT
            STAY CAMP GROUND EAST OF THE LAKE MOULTRIE DAM.

0336 PM     HAIL             DORCHESTER              33.14N 80.39W
04/08/2006  E0.25 INCH       DORCHESTER         SC   PUBLIC

            DIME TO QUARTER INCH SIZE HAIL REPORTED AT CRESTWOOD
            SUBDIVISION AT BACON BRIDGE ROAD.

0336 PM     HAIL             COLLETON                33.04N 80.88W
04/08/2006  E0.25 INCH       COLLETON           SC   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT GREENPOND NEAR HIGHWAY 303 IN
            COLLETON COUNTY.

&&

REV
Local storm report, Apr 8, 4:04 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FUNNEL CLOUD     HOLLYWOOD               32.73N 80.24W
04/08/2006                   CHARLESTON         SC   AIRPLANE PILOT

            PILOT REPORTED FUNNEL CLOUD MOVING DOWN TOOGOODOO RIVER.
            RELAYED THROUGH COUNTY DISPATCH.

&&

JRL
Local storm report, Apr 8, 4:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             RAVENEL                 32.76N 80.25W
04/08/2006  M0.75 INCH       CHARLESTON         SC   PUBLIC

            JUST BEGAN.

&&

JRL

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:09 PM EDTSevere Thunderstorm WarningCHSBulloch, Evans, Tattnall66 min
Apr 8, 3:41 PM EDTSevere Thunderstorm WarningCHSBryan49 min
Apr 8, 3:50 PM EDTSevere Thunderstorm WarningCHSLiberty31 min
Apr 8, 4:43 PM EDTSpecial Marine WarningCHS92 min
Apr 8, 5:42 PM EDTSpecial Marine WarningCHS63 min
Apr 8, 5:47 PM EDTSpecial Marine WarningCHS118 min
Apr 8, 7:12 PM EDTSpecial Marine WarningCHS11 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.